It is very important to know what medications are the most likely to cause hypoglycemia and to recognize its symptoms, but the actions that you must take to rectify this situation are critical and must happen quickly.

Let’s say you’re on a mealtime insulin and Glyburide for type 2 diabetes. Immediately after you inject your mealtime insulin, you get a call from work asking you to come in immediately for an emergency.

So you skip breakfast and as you’re in your car driving to work, you start experiencing some nausea. When you get to work, the nausea worsens, you start breaking out in a sweat and don’t feel good at all. Here are the various sources of sugar that must be used immediately at the first sign of nausea to quickly reverse hypoglycemia:

  • Glucose tablets: You should keep glucose wafers on you at all times. You can buy them from the diabetic section of any pharmacy and they cost about $1.25 for a package of 10. At the first signs of hypoglycemia, such as nausea or sweating, immediately dissolve three or four wafers in your mouth, one at a time and back to back. Each glucose wafer raises your blood sugar by 15 points. If you have your blood sugar meter, take a reading and find out your sugar levels. If your reading is 50mg/dl, then three to four wafers should bring your sugar level to around 110mg/dl. If you don’t have your meter, then three to five wafers should be adequate. The reason you dissolve the wafers in your mouth, under your tongue or your gums is because the sugar can reach your blood from those sites in seconds. If swallowed, the sugar from the wafers can take longer to reach your blood. Be aware that if you are on either Precose or Glycet and have a hypoglycemic attack, only glucose tablets will raise your blood sugar.
  • If glucose tablets are not available, any of the following are good sources of sugar: a soft drink that contains sugar (avoid “diet” beverage in this case because they have no sugar), any fruit juice, skim or low-fat milk, sugar candy (chew them and suck on them and let the sugar get under your tongue and gums)
  • What to avoid: Chocolate, peanut butter, ice cream, nuts or any other fat-containing dessert, candy or beverage because fat delays the absorption of sugar. Use any item in this section only as a last resort if none of the others are available.

The lifesaving role of the Glucagon kit

In the event of a loss of consciousness, NO food or beverage is to be administered by mouth due to the hazard of choking. Only a Glucagon injection — which can be purchased by prescription only — can save the life of an unconscious person suffering from hypoglycemia.

Hypoglycemia is a serious but very manageable side effect of some diabetes medications, if not treated effectively can lead to coma and worst outcome. But now you know what causes it, can be alerted of its symptoms and know how to effectively reverse it.

Small Actions of The Week

  1. Get familiar with the various sources to treat hypoglycemia.
  2. Buy glucose tablets and keep them on you.
  3. Get a prescription for Glucagon kit from your doctor and keep it handy.

Pharmacist George Tohme is the author of Lifestyle Makeover for Diabetics and Pre-Diabetics.

Related Articles

Part 1: What Causes Hypoglycemia?

Part 2: What Are the Symptoms of Hypoglycemia?

Part 4: Real Pharmacy Story of Hypoglycemia